Coronavirus (Covid-19)

Advice for people with diabetes and their families

Savefor later Page saved! You can go back to this later in your Diabetes and Me Close

Hypos and physical activity

Physical activity will nearly always have an effect on your blood glucose. Because you are being active, your body uses up more glucose as fuel.

If you have taken your usual dose of insulin and then do some activity, you will have less glucose than normal, and this can lead to a hypo.

How to stop them

These are the ways you can prevent hypos happening when you're active:

  • You could reduce your dose of insulin and increase the amount of food you eat beforehand. Talk to your nurse or doctor about this.You could reduce your dose of insulin and increase the amount of food you eat beforehand. Talk to your nurse or doctor about this.
  • Check your blood glucose before, and after activity, and maybe during the activity as well. Check your blood glucose before, and after activity, and maybe during the activity as well. 
  • Changing your injection sites may help.Changing your injection sites may help.
  • Always keep something sugary nearby, such as glucose tablets, in case you feel hypo.Always keep something sugary nearby, such as glucose tablets, in case you feel hypo.

Delayed hypos

Hypos can happen up to 36 hours after a lot of physical activity. That's a long time – it's because when you've stopped being active, muscles will still continue to use extra glucose to replace their stores.

How to stop delayed hypos

This means that it's important that you have enough starchy carbohydrates at your next meal or snack, talk to your nurse or dietitian about this. 

Brand Icons/Telephone check - FontAwesome icons/tick icons/uk